Overdose of vitamin D

Overdose of vitamin D ( 0 to 100 )

Overdose of vitamin D

Signs and side effects of taking too much vitamin D
Vitamin D is very important for the health of the body and plays several roles in keeping the body cells healthy and functioning properly.
Many people do not get enough vitamin D, so it is common to take vitamin D supplements.

Although vitamin D deficiency is common, overproduction of this vitamin can sometimes cause poisoning in the body.

In section of Updatebody, we have introduced the side effects of overuse of this important vitamin.

Overdose of vitamin D
Overdose of vitamin D

Problems with vitamin D deficiency – Overdose of vitamin D
Vitamin D is involved in calcium absorption, immune function and protection of bone, muscle and heart health.

This vitamin is naturally present in some foods and can be produced by the body when the skin is exposed to sunlight.

However, apart from fatty fish, there are few foods that are rich in vitamin D. In addition, most people are not exposed to the sun to produce this vitamin.
So vitamin D deficiency is very common, and in fact it is estimated that about one billion people worldwide are deficient in vitamin D.

Vitamin D supplements are available and can be taken in the form of D2 and D3 supplements.
Vitamin D3 is produced in response to sunlight and is found in animal products, while vitamin D2 is found in plant products. Vitamin D3 has been shown to significantly increase blood levels by more than D2.

Vitamin D poisoning – Overdose of vitamin D
Studies show that daily intake of 100 IU of vitamin D3 increases blood vitamin D levels by 2.5 nanomoles per liter.
However, consuming large amounts of vitamin D3 for a long time may lead to excessive accumulation in your body.

Vitamin D poisoning occurs when blood levels rise above 150 ng / mL (375 nmol / L).
Because this vitamin is stored in body fat and is slowly released into the bloodstream, the effects of toxicity may continue for several months after discontinuation of supplements.

tip:

The important point is that vitamin D poisoning is uncommon and almost always occurs in people who take supplements for a long time and in high doses without monitoring their blood levels, in contrast to the possibility of overdosing on vitamin D through the diet.
There is no food and no sun exposure alone.

Common side effects of vitamin D overdose – Overdose of vitamin D
In the following, you will learn more about some side effects of overuse of vitamin D.

  1. Hypertension and increase in red blood cells
    Getting enough vitamin D in your blood may help boost your immune system and protect you from diseases such as osteoporosis and cancer.

Although vitamin D levels are typically considered to be 30 ng / ml, the Vitamin D Council recommends maintaining levels of 40-80 ng / ml (100-200 nanomoles per liter) and has stated that anything higher From 100 ng / ml (250 nmol / L) may be harmful.

Although only very high doses can cause poisoning quickly, die-hard fans of these supplements recommend over 10,000 IU per day.

  1. Increased blood calcium levels:
    Vitamin D helps absorb calcium from the food we eat.
    In fact, this is one of the most important roles of vitamin D. However, taking too much vitamin D can make blood calcium levels dangerous.

Some of the symptoms of hypercalcemia or high blood calcium levels are – Overdose of vitamin D :
Digestive problems such as vomiting, nausea and abdominal pain
Fatigue, dizziness and confusion
Excessive thirst
Frequent urination
Normal blood calcium levels are 8.5-10.2 mg / dL (2.1-2.5 mmol / L).

Overdose of vitamin D
Overdose of vitamin D
  1. Nausea, vomiting and poor appetite:
    Many of the side effects of too much vitamin D are related to too much calcium in the blood.
    These include nausea, vomiting and loss of appetite.
    However, these symptoms do not occur in all people with elevated calcium levels.

Importantly, these symptoms occur in response to very high doses of vitamin D, which increase calcium levels to more than 12 mg / dL (3.0 mmol / L).

  1. Abdominal pain, constipation or diarrhea:
    Abdominal pain, constipation, and diarrhea are common symptoms of the gastrointestinal tract, often associated with food intolerance or irritable bowel syndrome.
    However, these symptoms can also be a sign of increased calcium levels due to vitamin D poisoning.
    These symptoms may occur in people who take high doses of vitamin D to correct the deficiency.
  2. Bone loss:
    Since vitamin D plays an important role in calcium absorption and bone metabolism, adequate intake is very important to maintain bone strength, however, Taking too much vitamin D can be harmful to your bones. Although signs of vitamin D overdose are associated with high levels of calcium in the blood, some research has shown that megadoses of this nutrient may lead to low levels of vitamin K2 in the blood.

One of the most important functions of vitamin K2 is to maintain calcium in the bones and outside the blood.
It is believed that high levels of vitamin D may reduce the activity of vitamin K2.

  1. Kidney failure:
    Excessive vitamin D intake can lead to kidney damage.
    Most studies in this area have reported moderate to severe kidney damage in people with vitamin D toxicity.

Renal failure is treated with oral or intravenous hydration and medication.


0 replies

Leave a Reply

Want to join the discussion?
Feel free to contribute!

Leave a Reply

Your email address will not be published. Required fields are marked *